Texas, 2018Winter Weather in Texas, December 8, 2018
December 8, 2018 · NWS SJT · 6 events in 6 counties and zones
A cold Canadian airmass moved into West Central Texas on December 7, dropping temperatures into the lower 30s. Then, a deep upper trough of low pressure moved across the area early Saturday morning, resulting in snowfall amounts mostly from 1 to 3 inches along and west of a line from Bronte to Abilene to Throckmorton.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold Canadian airmass moved into West Central Texas on December 7, dropping temperatures into the lower 30s. Then, a deep upper trough of low pressure moved across the area early Saturday morning, resulting in snowfall amounts mostly from 1 to 3 inches along and west of a line from Bronte to Abilene to Throckmorton.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Dec 8, 5:36 AM CST, 2 hours 24 minutes earlier.
Area forecast discussion, Dec 8, 5:36 AM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
536 AM CST Sat Dec 8 2018
.AVIATION...
/12Z TAFS/
LIFR/IFR conditions with areas of light to moderate rain will
continue through 15Z, with rain decreasing 15Z-21Z, conditions
lifting to MVFR around 17Z-22Z, and then becoming primarily VFR
conditions 22Z Today to 06Z Sun. VFR conditions will then continue
through 12Z Sun. Rain will end by 00Z Sun. There's a chance for
frozen precipitation (snow/sleet) in the northern half of the
forecast area through 00Z Sun (although best chances will be
before 18Z), with best chances for frozen precip being in the Big
Country. Winds will be from the N to NW at 7-12 KT through 00Z
Sun, with winds weakening after 00Z Sun.
&&
.PREV DISCUSSION... /issued 358 AM CST Sat Dec 8 2018/
SHORT TERM...
(Today and Tonight)
Water vapor satellite shows an upper level trough moving east into
the Panhandle of Texas, and radar imagery shows a shield of
precipitation associated with this trough over the Permian Basin,
with some clusters of showers moving into the Big Country and Concho
Valley. The nearest observations of frozen precipitation are just
west of our forecast area in Snyder, where light snow was reported
with a temperature of 32 degrees. In our Big Country and northwest
Concho Valley, temperatures were mostly above freezing, at around 33-
35 degrees, and models indicate temperatures staying at around this
level until at least sunrise. Thus, precipitation until then will be
mainly rain across those areas, with just a small chance for
freezing rain or sleet. As the cold core of the trough moves into
West Central Texas after sunrise through the rest of the morning,
there's a better shot of frozen precipitation and accumulating snow
to occur in those same areas. However, confidence isn't as high in
much (if any) accumulating snow where we currently have Winter
Weather Advisories in effect, due to latest models having shown a
slight warming trend. Nevertheless, if the models end up being too
warm by just a couple degrees, then that would make a big difference
in the precipitation type and potential impacts, so will keep the
Advisory in effect for now. Elsewhere, rain will likely be the only
mode of precipitation. Generally, additional precipitation amounts
in the range of 0.05-0.15 inches, with local amounts up to 0.30
inches, are expected through this afternoon.
Precipitation chances end by early evening as the trough axis moves
east. Highs today will only reach into the mid 30s to mid 40s, with
lows tonight in the upper 20s to low 30s.
SJH
LONG TERM...
(Sunday through Friday)
Looks like quiet weather early this week through Wednesday as
surface high pressure will mainly dominate. It will be cold Monday
morning with lows in the mid to upper 20s and possibly a few degrees
colder in river valleys and low lying areas. The next upper level
trough will dig southeast into the Southern Plains by Thursday.
Looks mainly dry for West Central Texas with this system due to mid
level dry slot over the area. Also, have increase wind speeds and
temperatures over NBM. Highs will be in the mid to upper 60s
Thursday across southeast counties. Cooler and dry on Friday with
highs in the 50s.
21
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 38 29 47 28 / 90 0 0 0
San Angelo 42 29 52 26 / 70 0 0 0
Junction 45 31 53 27 / 40 5 0 0
Brownwood 40 30 49 27 / 70 5 0 0
Sweetwater 37 29 47 29 / 80 0 0 0
Ozona 43 29 53 28 / 40 0 0 0
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon CST today for Coke-Fisher-
Haskell-Jones-Nolan-Shackelford-Sterling-Taylor-Throckmorton.
&&
PREVIOUS DISCUSSION...SJH/21
AVIATION 12Z TAFS...SJH
Hazardous weather outlook, Dec 8, 5:40 AM CST, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
540 AM CST Sat Dec 8 2018
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-091145-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
540 AM CST Sat Dec 8 2018
This Hazardous Weather Outlook is for portions of west central
Texas.
.DAY ONE...Today and Tonight
A Winter Weather Advisory continues through noon today for
locations generally along and west of a line from Sterling City to
Abilene to Throckmorton. A mix of snow, rain and sleet will be
possible. Snow accumulations of a half inch to an inch are
possible. This could result in hazardous travel conditions.
Bridges and elevated areas may be icy.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The threat for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Winter Weather, Nolan
- When
- December 8, 8:00 AM CST to 3:00 PM CST
- Where
- Nolan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 32.304, -100.406 (the zone’s center; the record gives no point)
A National Weather Service Cooperative Observer measured 2 inches of snow in Sweetwater. The Nolan County Sheriff's department reported vehicles sliding off the roadways in and around Sweetwater, including Interstate 20.
Winter Weather, Taylor
- When
- December 8, 9:00 AM CST to 1:30 PM CST
- Where
- Taylor forecast zone
- Reported by
- COOP Observer
- Coordinates
- 32.301, -99.890 (the zone’s center; the record gives no point)
A National Weather Service Cooperative Observer measured 3 inches of snow in Abilene. This is also an all time record snowfall.
Winter Weather, Jones
- When
- December 8, 9:00 AM CST to 3:00 PM CST
- Where
- Jones forecast zone
- Reported by
- COOP Observer
- Coordinates
- 32.740, -99.879 (the zone’s center; the record gives no point)
A National Weather Service Cooperative Observer measured 4 inches of snow in Anson and 2 inches in Stamford.
Winter Weather, Haskell
- When
- December 8, 9:00 AM CST to 3:00 PM CST
- Where
- Haskell forecast zone
- Reported by
- COOP Observer
- Coordinates
- 33.178, -99.730 (the zone’s center; the record gives no point)
A National Weather Service Cooperative Observer measured 2 inches of snow in Weinert.|A photograph from Facebook showed a measurement of 3 inches in Haskell.
Winter Weather, Shackelford
- When
- December 8, 10:00 AM CST to 4:00 PM CST
- Where
- Shackelford forecast zone
- Reported by
- COOP Observer
- Coordinates
- 32.736, -99.354 (the zone’s center; the record gives no point)
A National Weather Service Cooperative Observer measured 1.5 inches of snow at Fort Griffin State Park.
Winter Weather, Throckmorton
- When
- December 8, 10:00 AM CST to 4:00 PM CST
- Where
- Throckmorton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 33.178, -99.212 (the zone’s center; the record gives no point)
A National Weather Service Cooperative Observer measured 1.5 inches of snow in Throckmorton.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in North Carolina, December 8 to 9, 20181 death · $175,000 · 9 events
- Winter Storm in Virginia, December 8 to 10, 2018$200,000 · 27 events
- Winter Storm and Heavy Snow in Kentucky, December 8 to 9, 2018$41,000 · 19 events
- Winter Weather in Tennessee, December 8 to 9, 2018$45,000 · 9 events
- Strong Wind in Alabama, December 8 to 9, 2018$40,000 · 3 events
- Winter Weather in Missouri, December 8 to 9, 20182 injured · 5 events
- Ice Storm and Winter Weather in Tennessee, December 8 to 9, 201815 events
- Heavy Snow in North Carolina, December 8 to 9, 201814 events
- Marine Thunderstorm Winds in Gulf of Mexico, December 8, 20188 events
- Winter Weather in Kentucky, December 8 to 9, 20188 events
- Marine Thunderstorm Winds in Gulf of Mexico, December 8 to 9, 20188 events
- Ice Storm and Winter Weather in Arkansas, December 8 to 9, 20187 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 789125, 789124, 789127, 789128, 789129, 789130.